As the use of heroin and its subsequent effects have increased, so too, have the desire of first responders and health officials to curb those effects.
According to the website drugs.com, Naloxone Hydrochloride is being used to treat opiate-induced depression and acute opiate overdosage.
“Naloxone reverses all opiates overdoses,” said Chad Sabora, co-founder and director of Missouri Network for Opiate Reform and Recovery.
Naloxone is now available as a nasal spray under the brand name Narcan. The narcan.com website states the nasal spray is a prescription medicine used for the treatment of an opioid emergency such as an overdose or a possible opioid overdose with signs of breathing problems and severe sleepiness or not being able to respond.
Narcan was developed in 1961 and is standard in every emergency room and operating room. Pharmacies sell nasal applications but the drug is also available in needle/vial form, according to Sabora.
“We (Missouri Network for Opiate Reform and Recovery) have the vial and needles to give away because it was much more cost efficient for us to give it away,” Sabora said. “If you have an aversion to needles, find a way to get over it and help your loved one.”
Clif Johnson is the director of clinical compliance and physician services with Southeast Missouri Behavioral Health, a community-based, non-medical provider of supportive residential and outpatient substance abuse, mental health, and co-occurring disorders treatment services.
In September, SEMO-BH held a Narcan training event at Mineral Area College which was attended by representatives of area law enforcement agencies.
“The goal is to get it to where all police and firefighters have it to carry,” Johnson said. “We are still trying to locate a steady supply for the Narcan, especially the nasal. “(A) two pack, I believe, costs are around $70, so it is costly for law enforcement.” Law enforcement officers cannot administer shots, so the liquid form and needle is not a cost-saving option.
Johnson said SEMO-BH works under several grants which provide funding for education, prevention, and overdoses. Some of those funds can be used to supply Narcan. SEMO-BH is beginning to send doses home with clients and family members for a sense of security in case they do overdose.
An overdose can occur within two minutes or four hours of taking the drugs, according to Sabora. When this occurs it is important to not let the drug user “sleep it off.”
“Never, ever sleep it off,” Sabora said.
The drug user must remain awake and alert because the heroin (or related opiates) will slow breathing down.
“Narcan does nothing other than kick the heroin out of the receptors in the brain and block it out,” Sabora said.
The person should wake up within 30 seconds.
“I would describe it as falling asleep in class,” Sabora said. “The feeling is as if you nod your head and wake up right away. I have reversed 47 overdoses.”
The Narcan will wear off in 45 to 70 minutes, according to Sabora. In rare cases the person could overdose again and need another dose of Narcan. If you find someone overdosing, call 911 and then administer Narcan. If there is no response from the first dose, then another dose can be given after two minutes and a third after two more minutes.
Narcan never expires but it should not be stored in hot or cold conditions or in direct sunlight.
Narcan is used for overdoses only. It should not be given to someone who has taken the drugs but is not experiencing an overdose.
“If they can’t open their eyes or say a word hit them with Narcan,” Sabora said.
Narcan has no potential for addiction, according to Sabora.
St. Francois County Ambulance District Administrator David Tetrault said the ambulance district offers Narcan training for free to local police and fire departments if they want to be able to administer Narcan to overdose victims.
“We won’t pay for the medicine because the Narcan company has tripled the cost of the medicine,” said Tetrault. “We used to get that drug for a $1.50 per vial and now they are paying $79 per atomizer. We give an IV still, so it’s a little cheaper, but the nasal atomizer kits are $79 a pop.”
He added that is why the Governor of Missouri is working on grant funding to get the medicine cost down.
“We can’t bill for any itemized services,” said Tetrault. “The only thing we can bill for is transport and mileage so that means if a medic responds to an overdose, administers Narcan, but doesn’t transport them to the hospital, the district doesn’t get paid for those services.”
“Farmington is eating the cost on the nasal atomizers because they can’t charge the patients they use it on,” said Tetrault. “They do it to save the people in their community and pay the $79 per kit through the city. They are giving it on every patient that is unconscious and suspected of an overdose.”
Tetrault added there are safety concerns when using Narcan. It can cause them to go into seizures when you take them right out of their high or you reversed the effect of their high and they are going to get up swinging.
“They come out of it immediately and those are major precautions we have to take,” said Tetrault. “If you push this drug really quick, they come out of their high and they are going to be having a seizure or they are going to be coming out boxing. About 50 percent of the patients come out with a major adverse effect, meaning they start fighting, spitting or having issues.”
Tetrault said they don’t give the Narcan automatically, they push .4 mg of the drug and let them slowly come out of it, but with the atomizer that is not the case. There is 2 mg of the drug and they can push as much as they want.
“We tell them when we do the training that it’s best you only push half at a time,” Tetrault said. “In some cases they push 2 mg and they will come out fighting or they will come out and have seizures. Those are the things we worry about, so we give a little at a time so they don’t come out fighting.”